Arkansas, 2019

Damaging Winds in Arkansas, June 19, 2019

June 19, 2019 · NWS JAN · 4 events in 2 counties and zones

As a strong shortwave trough dove into the region late in the evening of June 19th and into the early morning hours of June 20th, a line of severe storms tore across the Highway 82 corridor. The strongest of the wind occurred in southeast Arkansas and the Mississippi Delta, where 80 to 90 mph winds caused extensive damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$315,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

As a strong shortwave trough dove into the region late in the evening of June 19th and into the early morning hours of June 20th, a line of severe storms tore across the Highway 82 corridor. The strongest of the wind occurred in southeast Arkansas and the Mississippi Delta, where 80 to 90 mph winds caused extensive damage. As the line tracked to the east, some wind damage occurred but the winds were not as strong through this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 19, 8:21 PM CST, 27 minutes earlier.

Area forecast discussion, Jun 19, 8:21 PM CST, 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
921 PM CDT Wed Jun 19 2019

...SEVERE STORMS POSSIBLE TONIGHT...

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...
Rest of tonight:

Overall forecast is generally playing out on track, with a MCS
diving down through southern Arkansas, in the west-northwest flow.
Strong shortwave trough is diving down across the ArkLaTex,
leading to severe convection development propagating towards the
region. Severe thoughts are generally playing out on track, as
juxtaposition of strong mid-deep layer effective bulk shear & some
lingering instability (i.e. 35-45kts & 1500-3000 J/kg MLCAPE)
lead to a favorable parameter space for severe convection. Some
severe storms will continue to propagate to the east-southeast
through southeast Arkansas, northeast Louisiana and somewhat east
of the Mississippi River into the ArkLaMiss Delta. The south &
eastward extent of these storms becomes more in question as it
moves into somewhat less destabilized & suppressed environment
from storms this morning & some mixing occurred into the
afternoon. Main adjustments were a collaborated severe
thunderstorm watch over southeast Arkansas, northeast Louisiana &
northwest Delta through 4AM. Main threats remain damaging wind
gusts & large hail. An isolated tornado or two can't be ruled out,
especially in any eastward bowing segments due to ~25kt 0-3km
shear vectors from west-northwest. No changes were needed to the
HWO/graphics but eastward severe extent may become a question
mark into the night & might be less of a threat further east,
especially east of the I-55 corridor. /DC/

Prior discussion below:

Tonight and Thursday: The outflow boundary from a decaying MCS
moved across our CWA earlier today and has scoured out our rain
chances with the exception of very low chances of a storm or two
this afternoon into the early evening over east Mississippi. Rain
chances will increase this evening though especially for the
northern half of our CWA. Regional satellite imagery and radar
showed storms firing over the Southern Plains. A shortwave trough
will move over the Plains and enhance develop of the storms that
are expected to form another MCS as it approaches our CWA. The
environment is expected to become more favorable for severe storm
development over our CWA as the MCS enters later this evening.
Considering the expected parameters, damaging wind gusts and hail
larger than quarter size will be the main threats but a tornado or
two cannot be ruled out. Brief heavy downpours will also accompany
the activity. Model timing and track of the convection still
differ but consensus suggests that an MCS will move into the
northwestern portions of our CWA by 10 pm and continue to spread
east across our CWA through the night. There remains some question
as to how far south the severe threat will get before the
convection weakens but the threat for severe storms is expected to
end before sunrise Thursday. The shortwave will be east of
Mississippi Thursday but a moist airmass will be left over our
CWA. A potential boundary left over from the MCS along our
southern zones may become the focus for a strong storm or two
Thursday afternoon. In addition, dew points in the low to mid 70s
lingering over our southwest with temperatures in the lower 90s
will lead to heat index values near 105F Thursday afternoon. Wl
maintain mention of this in the HWO. /22/

Thursday night through next week: A few storms will likely linger
into Thursday night as the shortwave trough passes to the east
and leaves behind a weak surface boundary, but confidence is low
on where these would focus and just how much coverage there will
be given the uncertainties with convective evolution for Thursday
and diminishing synoptic scale support.

Showers and thunderstorms cannot be entirely ruled out for Friday,
especially if returning southerly flow can help any seabreeze
convection to spread northward. Then it looks like the next best
chance for more than a few isolated showers or storms will be next
Monday into Tuesday time frame as a low pressure system moving
eastward across the country brings some height falls and increases
convection at least to our north and west. For now it appears the
associated frontal boundary will stall out before dipping into our
forecast area, but we will continue to monitor the trends for this
early week setup.

Heat stress will continue to be a concern over mainly western/
southern portions of the ArkLaMiss as dewpoints remain in the low to
mid 70s throughout the day while temperatures climb into the low 90s
resulting in heat index values in the 103 to 105 degree range. The
limited heat threat continues in the HWO/graphics for heat indices
reaching 105, and we will continue to monitor for now the
possibility of heat advisory issuance. /NF/EC/

&&

.AVIATION...
00Z TAF discussion:
VFR conditions will prevail this evening. Guidance continues to
suggest a line of showers and storms moving through after 03-06Z.
It is unclear as to how far south and east it will progress, but
should at least affect Delta TAF sites. Amendments likely as
situation evolved through the evening and night. MVFR ceilings
possible after 11Z tomorrow, resuming VFR by mid morning. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  91  75  94 /  45  21  13  20
Meridian      75  90  75  96 /  29  28  24  23
Vicksburg     76  91  77  93 /  43  22  11  20
Hattiesburg   75  94  75  94 /  10  28   7  31
Natchez       74  91  75  93 /  23  19   8  24
Greenville    75  90  76  93 /  70  23  13  11
Greenwood     76  88  76  93 /  66  29  22  17

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DC
Hazardous weather outlook, Jun 19, 2:13 PM CST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
313 PM CDT Wed Jun 19 2019

ARZ074-075-LAZ007>009-MSZ018-019-025>051-202015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-
313 PM CDT Wed Jun 19 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

Severe thunderstorms are possible tonight. Damaging wind gusts
and quarter to golf ball size hail will be the primary threats. A
tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Dangerous heat with maximum heat indices near 105 degrees is
possible Friday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ015-016-023>025-MSZ053-059-202015-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Claiborne-
Jefferson-
313 PM CDT Wed Jun 19 2019

This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

EXCESSIVE HEAT
THREAT...Limited
TIMING...Thursday

Severe thunderstorms are possible. Damaging wind gusts and
quarter to golf ball size hail will be the primary threats. A
tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Dangerous heat with maximum heat indices near 105 degrees is
possible Thursday afternoon.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Dangerous heat with maximum heat indices near 105 degrees is
possible Friday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ052-055>058-066-202015-
Lauderdale-Simpson-Smith-Jasper-Clarke-Jones-
313 PM CDT Wed Jun 19 2019

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Isolated severe thunderstorms are possible late tonight. Damaging
wind gusts and quarter size hail will be the primary threats.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Dangerous heat with maximum heat indices near 105 degrees is
possible Friday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ026-MSZ054-060>065-072>074-202015-
Concordia-Copiah-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Marion-Lamar-Forrest-
313 PM CDT Wed Jun 19 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

EXCESSIVE HEAT
THREAT...Limited
TIMING...Thursday

Isolated severe thunderstorms are possible late tonight. Damaging
wind gusts and quarter size hail will be the primary threats.

(https://www.weather.gov/images/jan/graphicast/1.png)

Dangerous heat with maximum heat indices near 105 degrees is
possible Thursday afternoon.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Dangerous heat with maximum heat indices near 105 degrees is
possible Friday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The radar

The Little Rock radar (KLZK), 188 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ashley

When
June 19, 8:48 PM CST
Where
Ashley County, 2.14 mi NNW of West Crossett
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.157, -91.999

A tree was blown down on Maris Saline Rd.

Thunderstorm Wind, Ashley

When
June 19, 8:53 PM CST
Where
Ashley County, 1.76 mi NNE of Hamburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.254, -91.808

A tree was blown down on Highway 72 north of Hamburg.

Thunderstorm Wind, Chicot

When
June 19, 9:01 PM CST to 9:06 PM CST
Where
Chicot County, 0.9 mi NW of Dermott to 3.19 mi E of Halley Jct
Measured
70 kt (81 mph) estimated gust
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
33.530, -91.440

A swath of 70-80 mph winds impacted far north Chicot County, which included the city of Dermott and areas along Highways 35 and 65, and into Halley. Much of this was uprooted, snapped, or damaged trees. There were also trees blown down on some homes and power lines. There was quite a bit of minor roof damage to structures from the wind. Pockets of corn stalks were also bent or laid down. Power poles were snapped.

Thunderstorm Wind, Chicot

When
June 19, 9:27 PM CST
Where
Chicot County, 1.16 mi E of Fairview
Measured
52 kt (60 mph) estimated gust
Property damage
$9,000
Reported by
NWS Storm Survey
Coordinates
33.270, -91.230

A few trees were blown down and many large limbs were broken off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827321, 827320, 827322, 827324.